Gabapentin Abuse & Addiction
Gabapentin Addiction Hotline
24/7, Toll-Free, Confidential844-207-6576
Gabapentin is a generic medication that is also sold under the brand name Neurontin. Gabapentin is primarily used for the treatment of seizures. Gabapentin can also be used to help treat nerve pain resulting from a shingles outbreak. Gabapentin is classified as an anticonvulsant and an antiepileptic medication. Off-label gabapentin uses include treating alcohol withdrawal, restless leg syndrome, cocaine withdrawal, diabetic neuropathy and fibromyalgia.
Common gabapentin side effects include drowsiness, coordination problems, tremors and dizziness. In rare cases, there can be severe or serious gabapentin side effects, including depression, changes in mood, and suicidal thoughts or behaviors. Anyone who notices changes in their mood or behavior should contact a doctor right away.
Gabapentin Usage and Dosage
Gabapentin is used to treat neuropathic pain, which is a chronic pain syndrome. Along with gabapentin, other drugs like opioids, serotonin-norepinephrine reuptake inhibitors, specific opioids and tricyclic antidepressants are used to treat this condition. When gabapentin is prescribed for treating neuropathic pain, doses range from 1,800 to 3,600 mg per day. Gabapentin dosage strengths are 100 mg, 300 mg and 400 mg. When gabapentin is used to treat partial seizure disorders, the starting dosage is usually 900 mg. Eventually, a doctor may increase a healthy adult’s dosage to between 2,400 mg and 3,600 mg per day for partial-onset seizure treatment.
It is possible to overdose on gabapentin, but the occurrence is rare. A gabapentin overdose can result in ataxia, which is a condition in which someone loses control over their body. Other side effects of gabapentin toxicity can include sedation, hyperactivity, excitation and difficulty breathing. Possible symptoms of a gabapentin overdose can also include lethargy, double vision and slurred speech. A gabapentin overdose isn’t likely to be fatal unless the drug is combined with other substances.
Gabapentin is not classified as a controlled substance in the United States, meaning it’s relatively easy to obtain a prescription. As it becomes more widely available, there is an increasing number of situations in which gabapentin abuse and addiction have occurred.
Gabapentin impacts certain brain neurotransmitters. It also changes how nerve signals are sent throughout the body. Since gabapentin slows down electrical activity in the brain, people may feel calm or very relaxed. This can be pleasurable and desirable for some people, which is how gabapentin abuse can begin. According to anecdotal reports, people claim that gabapentin makes them feel effects that are similar to those of marijuana. Someone who abuses gabapentin may do so by taking larger doses than prescribed or taking it more often than they are supposed to. Gabapentin is also abused when people combine it with other substances, which enhances the effects.
Seeking addiction treatment can feel overwhelming. We know the struggle, which is why we're uniquely qualified to help.
Your call is confidential, and there's no pressure to commit to treatment until you're ready. As a voluntary facility, we're here to help you heal -- on your terms. Our sole focus is getting you back to the healthy, sober life you deserve, and we are ready and waiting to answer your questions or concerns 24/7.Speak with an Intake Coordination Specialist now.352.771.2700
Even though gabapentin isn’t classified as a habit-forming prescription drug by the U.S. government, it is considered to be potentially addictive. Whenever a substance interacts with brain neurotransmitters, it can create a pleasurable reward response. As the brain is repeatedly exposed to a stimulus that creates a reward response, addiction and dependence can develop. The risk of gabapentin addiction is lower than that of other drugs, such as opioids, but it is still a possibility. The best way to avoid gabapentin addiction and dependence is to take it only as prescribed and as instructed by a medical professional.